Arizona, 2021

Hail in Arizona, September 28, 2021

September 28, 2021 · NWS FGZ · 1 event in 1 county or zone

An upper-level trough stretched from Utah southward into Arizona and a cold front near the Utah-Arizona border gradually moved southward triggering strong thunderstorms over far northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

An upper-level trough stretched from Utah southward into Arizona and a cold front near the Utah-Arizona border gradually moved southward triggering strong thunderstorms over far northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 28, 2:40 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 28, 2:40 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
240 PM MST Tue Sep 28 2021

.SYNOPSIS... Breezy southwest winds will continue today with
showers and thunderstorms in the east. Scattered showers and
thunderstorms will continue across northern Arizona each day
through Thursday. Drier and warmer conditions are forecast for
the weekend with a return to more seasonable fall weather.

&&

.DISCUSSION...A weak transitional ridge is moving through Arizona
today and is helping to suppress convective activity across much
of the state. The exception is in Apache county where there's
enough instability to maintain scattered thunderstorms. A few of
these storms will produce isolated heavy rain. Elsewhere, low
level clouds have been persistent through the afternoon but are
gradually beginning to thin. Cool temperatures continue today
while breezy southwest winds of 20-30 mph will also continue
through early evening. Low clouds are likely to redevelop over the
high terrain tonight with a few areas of patchy possible as well.

A deepening trough and associated cool front will move through
southern Utah and into Arizona tonight and will then remain over
Arizona through Thursday night. This will continue the cool and
unsettled weather pattern with daily chances for showers and
thunderstorms. The biggest changes this afternoon were to increase
the chance for showers tonight through Wednesday morning across
far northern Arizona and then again Wednesday night/Thursday
morning for areas mainly southeast of Flagstaff. Daytime
temperatures will cool further for Wednesday and Thursday with the
trough passage and additional cloud cover.

Drier and warmer weather finally arrives by Friday when the
aforementioned trough moves east of Arizona and high pressure
builds over the region through the weekend. The coldest night
looks to be Thursday night/Friday morning when a few higher
elevation cold spots may drop below freezing temperatures.
Otherwise, expect warming temperatures over the weekend.

There's a possibility of another weak cut off low moving into the
region early next week bringing additional rain chances, but
we have low confidence in the timing of this feature right now.

&&

.AVIATION...For the 00Z package...Breezy southwest winds
continue this afternoon, weakening by 03z. IFR conditions may be
interrupted briefly by MVFR as low stratus lingers over high terrain
from KGCN-KSEZ. Scattered to isolated showers and storms will
continue into the evening. Ceilings approach MVFR heights for higher
elevations tomorrow morning, but there is some uncertainty around
cloud heights. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Cool temperatures with winds out of the southwest
Wednesday, becoming lighter and more variable by Thursday. A chance
of rain remains in the forecast both days with precipitation
shifting eastward by Thursday.

Friday through Sunday...Northern Arizona will begin drying out on
Friday with only isolated showers and storms expected towards the
New Mexico border. Light winds and a warming trend will last through
the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCT
AVIATION...JM
FIRE WEATHER...JM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 28, 2:35 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
235 PM MST Tue Sep 28 2021

AZZ014-282200-
Little Colorado River Valley in Apache County-
235 PM MST Tue Sep 28 2021

...A strong thunderstorm will impact portions of Apache County
through 300 PM MST...

At 234 PM MST, Doppler radar was tracking a strong thunderstorm near
Concho, or 26 miles northeast of Show Low, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concho and Little Ortega Lake.

This includes State Route 61 between mile markers 363 and 379.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3438 10974 3451 10969 3450 10942 3430 10952
TIME...MOT...LOC 2134Z 287DEG 14KT 3444 10964

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DB

The radar

The Cedar City radar (KICX), 115 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
September 28, 6:00 PM MST to 6:10 PM MST
Where
Coconino County, 2.76 mi S of Ryan to 15.38 mi SSW of Ryan
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
36.640, -112.350

A thunderstorm produce hail up to 1 and 3/4 inches in diameter about 9 miles west-southwest of Jacobs Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986786.